U.S. doctors online nowAsk doctors free
A 23-year-old member asked:

Why does chemotherapy cause nausea and vomiting?

2 doctor answers9 doctors weighed in
Dr. Devon Webster
Medical Oncology 24 years experience
It's a toxin: The brain has an area that triggers nausea and vomiting if something toxic gets in the body. This is what prevented early humans from dying after eating poisonous berries! chemotherapy triggers the same area of the brain, and the body tries to protect itself by vomiting. New anti-nausea drugs are so effective because they target the "vomit center" in the brain.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. John Geisler
Gynecologic Oncology 29 years experience
Chemo nausea: Chemotherapy can cause nausea and vomiting in several ways. Most commonly it affects the central nervous system causing the nausea and vomiting. Some chemotherapies will also affect bowel function.
Created for people with ongoing healthcare needs but benefits everyone.

Similar questions

A 37-year-old member asked:

Why should I treat my nausea and vomiting during chemotherapy?

2 doctor answers9 doctors weighed in
Dr. Scott Mackinnon
Anesthesiology 35 years experience
Helpful to healing: Too much nausea and vomiting may allow one to be dehydrated and undernourished and to feel just plain miserable. The last thing your body needs while fighting cancer. To treat nausea is to also allow one to be more comfortable during such a crucial time. There are several different regimens available, and your treating doctor will go over these with you.
Created for people with ongoing healthcare needs but benefits everyone.
A 35-year-old member asked:

What causes the nausea and vomiting during chemotherapy?

2 doctor answers2 doctors weighed in
Dr. Wesley Marquart
General Surgery 20 years experience
Collateral damage: The simple answer is that chemotherapy targets rapidly dividing cells. That's why those agents are used to treat cancer. However, the cells lining the stomach and other parts of the GI tract are also dividing at a fast rate compared to others. Those cells are also affected resulting in nausea and vomiting.
Created for people with ongoing healthcare needs but benefits everyone.
A 37-year-old member asked:

What to expect with chemotherapy? Pain, nausea, vomiting?

1 doctor answer1 doctor weighed in
Dr. James Ball
Pediatric Hematology and Oncology 21 years experience
Expectations : Nausea should be expected. Vomiting can occur. Though, you should have access to plenty of medications for nausea. Many people have flushing or an odd taste while getting chemo. Pain would be very unusual. There are some chemo meds that can have an allergic effect, so rash and flu-like symptoms can occur.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 34-year-old member asked:
Is kytril worth the cost to reduce nausea while undergoing chemotherapy treatments?
2 doctor answers3 doctors weighed in
A 48-year-old member asked:
Chemotherapy side effect question. Will I get nausea right away from dactinomycin?
2 doctor answers4 doctors weighed in
A 16-year-old member asked:
How much vomiting can you expect during chemotherapy?
2 doctor answers2 doctors weighed in
A 36-year-old member asked:
How can I prevent nausea after chemotherapy?
1 doctor answer3 doctors weighed in
A 40-year-old member asked:
Why do I vomit blood after chemotherapy?
2 doctor answers4 doctors weighed in
Last updated Aug 20, 2013
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.